Nevada, 2008

Heat in Nevada, September 4, 2008

September 4, 2008 · NWS VEF · 1 event in 1 county or zone

High temperatures contributed to the deaths of two people in the Las Vegas area on September 4th. The high temperature was 102 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

High temperatures contributed to the deaths of two people in the Las Vegas area on September 4th. The high temperature was 102 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 4, 8:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT THU SEP 4 2008

.SYNOPSIS...DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL
PREVAIL THROUGH THE WEEKEND. MOISTURE AND CLOUD COVER WILL
INCREASE ON MONDAY AS AN UPPER LEVEL LOW MOVES TOWARD THE FORECAST
AREA FROM SOUTHERN CALIFORNIA.
&&

.UPDATE...WATER VAPOR IMAGERY CONTINUES TO TELL THE STORY. THERE IS
PLENTY OF DRY AIR CURRENTLY IN PLACE AND A NORTHWEST FLOW ALOFT WILL
CONTINUE TO USHER IN DRY AIR TO THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN TODAY. LOW TEMPS THIS MORNING WERE NOT AS COOL AS PREVIOUS
MORNINGS AND ALTHOUGH WE ONLY SAW A MODEST JUMP IN TEMPS TODAY OVER
YESTERDAY FOR LOWS...IT WAS CERTAINLY NOTICEABLE WHEN YOU STEPPED
OUTSIDE THIS MORNING (WELL AT LEAST TO ME). THE LATEST 24 HOUR TEMP
CHANGES SHOW ABOUT TEMPS ARE RUNNING GENERALLY ABOUT 2 TO 5 DEGREES
ABOVE WHERE THEY WERE YESTERDAY. THE COMBINATION OF THIS WARMER
START TO THE DAY AS WELL AS THE WARMING NOTED FROM AROUND 675 MB TO
875 MB IN THE KDRA 12Z SOUNDING OF ABOUT 2C SUPPORTS THE WARMING
TREND THE CURRENT FORECAST HAS FOR THIS AFTERNOON. WE HAD A FEW FLAT
CUMULUS DEVELOP OVER THE MOUNTAINS SURROUNDING THE LAS VEGAS VALLEY
YESTERDAY AND THAT MAY BE THE CASE AGAIN TODAY...BUT DO NOT PLAN TO
ADJUST SKY GRIDS AS THIS IS A MINOR THING. SO THERE ARE NO CHANGES
TO THE CURRENT FORECAST.

.SHORT TERM...TODAY THROUGH SUNDAY MORNING.
NO REAL CHANGE EXPECTED FOR THE SHORT TERM. A FEW DEGREES OF
WARNING WILL OCCUR EACH DAY AS PREVIOUSLY FORECASTED. THE ONLY
CHANGE SEEMS TO BE THE MODELS ARE TRYING TO ORGANIZE THE LOW IN
THE EASTERN PACIFIC OCEAN OFF THE SOUTHERN CALIFORNIA COAST A BIT
EARLIER...ON SATURDAY NOW.

.LONG TERM...MODELS ARE STILL SHOWING A WEAK CLOSED LOW OFF THE
SOUTHERN CA COAST TO EVENTUALLY OPEN AND PUSH INLAND TUESDAY. GFS
AND ECMWF CONTINUE TO BRING MID LEVEL MOISTURE INTO THE CWA MONDAY
AND TUESDAY WITH THE NEWER RUNS NOW STARTING TO SHOW A MOISTENING AT
THE LOWER LEVELS. THE MODELS ARE ALSO INDICATING BETTER INSTABILITY
MONDAY AND TUESDAY OVER THE SOUTHERN CWA. STILL RELUCTANT TO ADD
MEASURABLE POPS INTO THE FORECAST...BUT HAVE UPPED THEM SLIGHTLY
TOWARD 15 PERCENT AND DID INCREASE CLOUD COVER. WITH THE TROUGH
PASSAGE...TEMPERATURES WILL EVENTUALLY FALL TO BELOW NORMAL READINGS
WEDNESDAY THROUGH FRIDAY.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER EXPECTED THROUGH
FRIDAY. A GENERALLY CLEAR SKY IS EXPECTED WITH WINDS FOLLOWING A
DIURNAL CYCLE OF NORTHEAST TO EAST 4-8 KTS IN THE AFTERNOON AND
SOUTHWEST 4-8 KTS IN THE OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT WEATHER EXPECTED THROUGH FRIDAY. A
GENERALLY CLEAR IS EXPECTED WITH WIND SPEEDS UNDER 10 KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
PREVIOUS SHORT TERM/LONG TERM...81/GORELOW
AVIATION...STACHELSKI/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 2:02 AM PST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 AM PDT THU SEP 4 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-050115-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
302 AM PDT THU SEP 4 2008 /302 AM MST THU SEP 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
September 4, 12:00 PM PST to 6:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two people in the Las Vegas area died of heat-related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2008-09-0478MaleMobile/Trailer HomeDirect
Heat, Las Vegas Valley2008-09-0458MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134717.